Electronic Journal of Probability

Computing cutoff times of birth and death chains

Guan-Yu Chen and Laurent Saloff-Coste

Full-text: Open access


Earlier work by Diaconis and Saloff-Coste gives a spectral criterion for a maximum separation cutoff to occur for birth and death chains. Ding, Lubetzky and Peres gave a related criterion for a maximum total variation cutoff to occur in the same setting. Here, we provide complementary results which allow us to compute the cutoff times and windows in a variety of examples.

Article information

Electron. J. Probab., Volume 20 (2015), paper no. 76, 47 pp.

Accepted: 18 July 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60J27: Continuous-time Markov processes on discrete state spaces

birth and death chains cutoffs

This work is licensed under aCreative Commons Attribution 3.0 License.


Chen, Guan-Yu; Saloff-Coste, Laurent. Computing cutoff times of birth and death chains. Electron. J. Probab. 20 (2015), paper no. 76, 47 pp. doi:10.1214/EJP.v20-4077. https://projecteuclid.org/euclid.ejp/1465067182

Export citation


  • D. Aldous and J. A. Fill. Reversible markov chains and random walks on graphs. Monograph at http://www.stat.berkeley.edu/users/aldous/RWG/book.html.
  • Barrera, J.; Bertoncini, O.; Fernandez, R. Abrupt convergence and escape behavior for birth and death chains. J. Stat. Phys. 137 (2009), no. 4, 595–623.
  • Barrera, Javiera; Ycart, Bernard. Bounds for left and right window cutoffs. ALEA Lat. Am. J. Probab. Math. Stat. 11 (2014), no. 1, 445–458.
  • R. Basu, J. Hermon, and Y. Peres. Characterization of cutoff for reversible Markov chains. ArXiv e-prints, September 2014.
  • M. Brown and Y.-S. Shao. Identifying coefficients in the spectral representation for first passage time distributions. Probab. Engrg. Inform. Sci., 1:69–74, 1987.
  • Chen, Guan-Yu; Saloff-Coste, Laurent. The cutoff phenomenon for ergodic Markov processes. Electron. J. Probab. 13 (2008), no. 3, 26–78.
  • Chen, Guan-Yu; Saloff-Coste, Laurent. The $L^ 2$-cutoff for reversible Markov processes. J. Funct. Anal. 258 (2010), no. 7, 2246–2315.
  • Chen, Guan-Yu; Saloff-Coste, Laurent. Comparison of cutoffs between lazy walks and Markovian semigroups. J. Appl. Probab. 50 (2013), no. 4, 943–959.
  • Chen, Guan-Yu; Saloff-Coste, Laurent. On the mixing time and spectral gap for birth and death chains. ALEA Lat. Am. J. Probab. Math. Stat. 10 (2013), no. 1, 293–321.
  • Diaconis, P.; Saloff-Coste, L. What do we know about the Metropolis algorithm? 27th Annual ACM Symposium on the Theory of Computing (STOC'95) (Las Vegas, NV). J. Comput. System Sci. 57 (1998), no. 1, 20–36.
  • Diaconis, Persi. The cutoff phenomenon in finite Markov chains. Proc. Nat. Acad. Sci. U.S.A. 93 (1996), no. 4, 1659–1664.
  • Diaconis, Persi; Saloff-Coste, Laurent. Separation cut-offs for birth and death chains. Ann. Appl. Probab. 16 (2006), no. 4, 2098–2122.
  • Diaconis, Persi; Wood, Philip Matchett. Random doubly stochastic tridiagonal matrices. Random Structures Algorithms 42 (2013), no. 4, 403–437.
  • Ding, Jian; Lubetzky, Eyal; Peres, Yuval. Total variation cutoff in birth-and-death chains. Probab. Theory Related Fields 146 (2010), no. 1-2, 61–85.
  • Horn, Roger A.; Johnson, Charles R. Matrix analysis. Corrected reprint of the 1985 original. Cambridge University Press, Cambridge, 1990. xiv+561 pp. ISBN: 0-521-38632-2.
  • Lancia, Carlo; Nardi, Francesca R.; Scoppola, Benedetto. Entropy-driven cutoff phenomena. J. Stat. Phys. 149 (2012), no. 1, 108–141.
  • Levin, David A.; Peres, Yuval; Wilmer, Elizabeth L. Markov chains and mixing times. With a chapter by James G. Propp and David B. Wilson. American Mathematical Society, Providence, RI, 2009. xviii+371 pp. ISBN: 978-0-8218-4739-8.
  • Pinsky, Mark A.; Karlin, Samuel. An introduction to stochastic modeling. Fourth edition. Elsevier/Academic Press, Amsterdam, 2011. x+563 pp. ISBN: 978-0-12-381416-6.
  • Aaron Smith. The Cutoff Phenomenon for Random Birth and Death Chains. ArXiv e-prints, December 2012.
  • Wilson, David Bruce. Random random walks on ${\bf Z}^ d_ 2$. Probab. Theory Related Fields 108 (1997), no. 4, 441–457.